Archives

  • 2018-07
  • 2018-10
  • 2018-11
  • 2019-04
  • 2019-05
  • 2019-06
  • 2019-07
  • 2019-08
  • 2019-09
  • 2019-10
  • 2019-11
  • 2019-12
  • 2020-01
  • 2020-02
  • 2020-03
  • 2020-04
  • 2020-05
  • 2020-06
  • 2020-07
  • 2020-08
  • 2020-09
  • 2020-10
  • 2020-11
  • 2020-12
  • 2021-01
  • 2021-02
  • 2021-03
  • 2021-04
  • 2021-05
  • 2021-06
  • 2021-07
  • 2021-08
  • 2021-09
  • 2021-10
  • 2021-11
  • 2021-12
  • 2022-01
  • 2022-02
  • 2022-03
  • 2022-04
  • 2022-05
  • 2022-06
  • 2022-07
  • 2022-08
  • 2022-09
  • 2022-10
  • 2022-11
  • 2022-12
  • 2023-01
  • 2023-02
  • 2023-03
  • 2023-04
  • 2023-05
  • 2023-06
  • 2023-07
  • 2023-08
  • 2023-09
  • 2023-10
  • 2023-11
  • 2023-12
  • 2024-01
  • 2024-02
  • 2024-03
  • 2024-04
  • BAY85-3934 sale The habit of prescribing antibiotics just in

    2024-04-03

    The habit of prescribing BAY85-3934 sale “just-in-case” there is an infection is based on the misguided perception that antibiotics are “safe” drugs and therefore pose little risk to patients. Surgeons need to dispel this myth. In the outpatient setting, antibiotic-associated ADEs account for 19% of all emergency department visits. Hospitalized patients are often prescribed multiple antibiotics causing a potential increase in the risk of adverse events. A recent study evaluated the likelihood of developing antibiotic-associated ADEs for hospitalized patients receiving antibiotic therapy. Medical records of 1488 adult inpatients were reviewed for 30 days after antibiotic initiation for development of gastrointestinal, dermatologic, musculoskeletal, hematologic, hepatobilary, renal ,cardiac, and neurologic, and 90 days for development of CDI or MDRO infection. One in five or 20% of patients experienced at least one antibiotic-associated ADE, of which 97% were considered clinically significant because they resulted in a new hospitalization (3%), prolong hospitalization (24%), emergency department visit (9%), or additional laboratory test, electrocardiogram, or imaging (61%). Figure 3 highlights the rates per 10,000 patient days of the most common antibiotic-associated ADE observed in the study. Overall, the most frequent antibiotic-associated ADEs were gastrointestinal (42%), renal (24%), and hematologic (15%). Twenty-seven percent of antibiotic-associated ADE occurred after hospital discharge including CDI (20%) and MDROs (52%). For every 10 antibiotic days of therapy (DOT), patients experienced a 3% increase in the risk for an ADE. This highlights the importance of avoiding unnecessary antibiotic DOT to reduce harm that can result from antibiotics. Of importance, the investigators determined 19% of antibiotic regimens were not clinically indicated and 20% of the patients experienced an antibiotic-associated ADE. The topic of antibiotic-associated ADE was in the news with the 2016 U.S. Food and Drug Administration (FDA) updated safety warning for fluoroquinolones. Due to disabling and potentially permanent side effects on tendons, muscles, joints, nerves, and central nervous system, the FDA determined that fluoroquinolones should be reserved for use in patients who have no other treatment options for uncomplicated urinary tract infections, sinusitis, and acute bacterial exacerbation of chronic bronchitis because the risk of serious side events outweighs the benefits in these patients. Some of these symptoms include muscle, joint, or tendon pain, all of which can occur after surgery making it more difficult for surgeons to distinguish if the symptoms are related to the fluoroquinolone or the surgery itself. Nonetheless, surgeons need to be aware of the stronger black box warning for fluoroquinolones.
    Consequences of antibiotics on the microbiome Researchers studied the effects of commonly used antibiotics (clindamycin, ciprofloxacin, amoxicillin, and minocycline) on the ecology of both the gut and the oral microbiomes in 66 healthy adults. The fecal microbiome was severely affected by antibiotics. They found that just a 1 week course of antibiotics changed participants’ gut microbiomes, with the effects sometimes lasting as long as a year. Even a single antibiotic treatment in healthy individuals contributes to the risk of resistance development and leads to long-lasting detrimental shifts in the gut microbiome. Surgeons have studied the role that intestinal microbes play in leakage after intestinal surgery. They found Enterococcus faecalis increases dramatically in the intestine during the first weeks of recovery following intestinal surgery. E. faecalis degrades intestinal connective tissues such as collagen I, which plays a central role in wound repair as it helps to form scar tissue. In this rat study, the leaks appeared to be caused by the breakdown of collagen in the healing intestinal wall. The choice of antibiotic also can affect the risk of a leak. One of the most common surgical prophylactic antibiotic is a cephalosporin that does not eliminate E. faecalis and therefore may be a contributing factor to the leakage.